Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Tuberculosis

Tuberclosis Medication Problems

04/16/2009

Question:

Dear doctor. Kindly help me. I am in severe stress. Two and half months back I was detected Tuberclosis after `fnac` in a small gland I (which was swollen and aching) present in neck. My doctor stated combutol 800, combutol 600, R-cinex 600/300 each a day and pza750 two tablets a day empty somach. After going through this treatment for a month, when I purchased medicines again from the market the colour of my urine did not changed which used to come dark orange colour earlier and the size of the gland started increasing and becomming painful again. When I took the medicine again from some other dealer after ten days, the colour of urine once again became orange colour and the gland showing the recovery in pain and decrease in size also. But the problem once again occured when I bought medicine once again from the market, though from a reputed store, the colour of urine became yellow instead of orange colour and pain started once again and signals of increase in the size of glands. I suspect that I got spurios medicine from the market but how to ensure getting right medicine is a great challenge? And if I have consumed spurios medicine and the continuity of the treatment got broken what would be the repurcussion? I am having stomach disorder from the day I started the treatment and it seems that my liver has stopped functioning. The colour of stool is dark brown.

Answer:

The medication responsible for turning your urine the orange/red color is Rifampin and it is likely contained in R-cinex. Several hours after taking this medication your urine should turn this orange/red color. It was very observant of you to notice when this did not happen with a new bottle of medication and you are correct in being concerned that the medication was either out of date, or "spurious". Unfortunately, I do not know of any way for you to test the medication to make sure that it is real without actually buying some of it and taking it.

The symptoms that you complain of, swelling of the neck and increased pain, can occur during treatment for tuberculosis of the lymph gland, even when you are taking the correct treatment. However, you are appropriately worried about the development of drug resistance if you get the medication only part of the time.

I am not familiar with the regulation of pharmacies in India, however, I would suggest explaining to your doctor what you have experienced to see if he/she is aware of a more reputable supplier of medication. In addition, there is a National TB Programme in India that provides tuberculosis treatment to some patients. This might be an option for you.

For more information:

Go to the Tuberculosis health topic, where you can:

Response by:

Catherine A Curley, MD, MS Catherine A Curley, MD, MS
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University